Alert archive / Nebraska / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 24, NWS North Platte, NE

May 16, 2017Perkins County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at May 16, 2017, 6:00 PM MDT for Perkins County, Nebraska. It was in force for 60 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 16, 2017, 6:00 PM MDT (00:00 UTC)
Expired
May 16, 2017, 7:00 PM MDT
In force
60 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Perkins County, NE

The radar

The North Platte radar (KLNX), 155 km from the middle of the area, began a volume at 00:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 16, 6:13 PM MDTHAIL 0.88Grant, NE
May 16, 6:15 PM MDTHAIL 1Grant, NEPICTURES VIA SOCIAL MEDIA
May 16, 6:20 PM MDTHAIL 1.53 E Grant, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 0.0 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2017-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 256 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2017-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
256 J/kg
Mixed-layer CIN
-63 J/kg
Mixed-layer LCL
2322 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
118 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted.

750 
WUUS53 KLBF 170000
SVRLBF
NEC135-170100-
/O.NEW.KLBF.SV.W.0024.170517T0000Z-170517T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
600 PM MDT TUE MAY 16 2017

The National Weather Service in North Platte has issued a

* Severe Thunderstorm Warning for...
  Central Perkins County in southwestern Nebraska...

* Until 700 PM MDT

* At 600 PM MDT, a severe thunderstorm was located near Grant, moving
  northeast at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Grant, Madrid and Wild Horse Spring. 

This includes Highway 61 between mile markers 56 and 78.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4070 10180 4100 10183 4100 10147 4077 10143
TIME...MOT...LOC 0000Z 234DEG 12KT 4085 10179 

HAIL...1.00IN
WIND...60MPH
 
$$

CDC
3 follow-up statements
086 
WWUS53 KLBF 170023
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
623 PM MDT TUE MAY 16 2017

NEC135-170100-
/O.CON.KLBF.SV.W.0024.000000T0000Z-170517T0100Z/
Perkins NE-
623 PM MDT TUE MAY 16 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM MDT
FOR CENTRAL PERKINS COUNTY...

At 622 PM MDT, a severe thunderstorm was located near Grant, moving
east at 30 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 720 pm Ping pong ball size hail was 
         reported 3 miles east of Grant. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

Locations impacted include...
Grant, Madrid and Wild Horse Spring. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4070 10180 4100 10183 4100 10147 4077 10143
TIME...MOT...LOC 0022Z 257DEG 27KT 4085 10164 

HAIL...1.50IN
WIND...60MPH
 
$$

CDC
591 
WWUS53 KLBF 170040
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
640 PM MDT TUE MAY 16 2017

NEC135-170100-
/O.CON.KLBF.SV.W.0024.000000T0000Z-170517T0100Z/
Perkins NE-
640 PM MDT TUE MAY 16 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM MDT
FOR CENTRAL PERKINS COUNTY...

At 640 PM MDT, a severe thunderstorm was located near Madrid, or 13
miles east of Grant, moving east at 30 mph.

HAZARD...60 mph wind gusts and half dollar size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Madrid.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4073 10163 4100 10170 4100 10147 4077 10143
TIME...MOT...LOC 0040Z 257DEG 27KT 4088 10147 

HAIL...1.25IN
WIND...60MPH
 
$$

CDC
710 
WWUS53 KLBF 170056
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
656 PM MDT TUE MAY 16 2017

NEC135-170106-
/O.EXP.KLBF.SV.W.0024.000000T0000Z-170517T0100Z/
Perkins NE-
656 PM MDT TUE MAY 16 2017

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL PERKINS COUNTY WILL
EXPIRE AT 700 PM MDT...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.

A severe thunderstorm watch remains in effect until 1100 PM MDT for
southwestern Nebraska.

LAT...LON 4073 10163 4100 10170 4100 10147 4077 10143
TIME...MOT...LOC 0056Z 234DEG 12KT 4091 10142 

$$

CDC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 5:31 PM MDT, 29 minutes earlier.

Area forecast discussion, May 16, 5:31 PM MDT, 29 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
631 PM CDT Tue May 16 2017

.SHORT TERM...(This evening through Wednesday)
Issued at 230 PM CDT Tue May 16 2017

Strong shortwave currently seen in water vapor imagery is tracking
northeast across New Mexico. A stationary front is located
across KS. As this shortwave tracks northeast toward eastern
Colorado and Western Kansas, a surface low will deepen across
eastern Colorado tonight. This will cause the warm front to lift
northward into far southwest ans southern Nebraska by late this
evening. This would be the area of concern for possible surface
based convection developing this evening, and it is possible that
an isolated tornado could develop in addition to damaging winds
and large hail. Farther north mid level warm air advection will be
strong with more elevated thunderstorm activity. These still
could pose the risk for isolated large hail and strong wind gusts.
Late tonight the shortwave will become negatively tilted and form
a tight closed upper low. It appears southwest Nebraska will be
in the favored location for a deformation zone of locally heavy
rain on the immediate northwest side of the upper low, and have
added the mention of heavy rain to the forecast.

Upper low moves into eastern Nebraska during the day Wednesday,
with continued wrap around light to moderate rain continuing
during the morning hours across southwest Nebraska, and through
much of the day across northern Nebraska. Winds will increase from
the northwest on backside of the surface low, with some gusts to
30 mph likely.

Total rainfall for tonight through Wednesday should generally
range between 0.50 to 1.50 inches, with a few spots possibly
receiving 2.00 inches.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 230 PM CDT Tue May 16 2017

The large scale pattern will be fairly amplified at the beginning
of the period with cyclonic flow aloft and two closed lows. A
mid-level closed low is expected to be located over southern
ID/northern UT and another one is expected to be located in the
Middle Missouri Valley early Wednesday Night. The former low will
track into the aforementioned area from the Pacific Northwest
Tuesday Night and Wednesday. The latter upper low will be lifting
northeast into the Upper Great Lakes and weakening into an open
wave early Thursday. A broad trough will persist aloft Thursday
through Friday. The trough will initially be over the Northern
Rockies-Central Great Basin-Southwest US and will then move
eastward into the Central/Southern Rockies and High Plains
Friday. A pair of disturbances will affect the region Thursday
afternoon-Friday wherein two shortwave troughs will rotate around.
Overall, increased chances for precipitation are expected
Thursday afternoon through Friday. Of note, there will be chances
for rain/snow mix, possible all snow, late Thursday into early
Friday morning given thermal profiles over portions of Sheridan Co
and extreme western Cherry county. However, little accumulation
is expected.

Beyond Friday, chances for precipitation will be trending downward
late through Saturday. The closed low initially over the Central
High Plains Friday night is forecast to lift northeastward into
the MN Arrowhead region sometime Sunday. However, there are
differences in phase and amplitude with this evolution beyond
Friday night. Another concern in the extended revolves around
temperatures with respect to the potential for frost mainly over
the eastern Neb Panhandle and northwest NEB with the best
potential Saturday morning at this time. While temperatures
approach 30 F Saturday morning, winds will be a concern with light
breezes expected. Frost may be a concern again Sunday morning in
portions of northwest NEB.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 631 PM CDT Tue May 16 2017

Scattered showers and thunderstorms tonight, followed by rain
Wednesday. Ceilings are forecast to fall to MVFR at KLBF after
12z, and to IFR at VTN after 12z. North to northwest winds will
also gust to 20 to 25 kts after 12z also.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Taylor
LONG TERM...ET
AVIATION...Roberg
Hazardous weather outlook, May 16, 2:04 PM MDT, 3 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
304 PM CDT Tue May 16 2017

NEZ004>010-022>029-035>038-056>059-069>071-094-172015-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
304 PM CDT Tue May 16 2017 /204 PM MDT Tue May 16 2017/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

Scattered strong and severe thunderstorms are expected to develop across
western and north central Nebraska. Storm activity will likely
persist until midnight or later.

Large hail and damaging winds are the main threats. Heavy rainfall
appears likely across areas 50 miles north or south of Interstate
80. Rainfall near 3 inches falling over several hours in some
areas may produce minor flooding.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

Thunderstorms are possible Wednesday into Wednesday evening
across western and north central Nebraska. At this time, the
threat for severe storms is low.

Much colder air will push into western Nebraska Friday. By Friday
night, temperatures may approach the freezing mark in the western
sandhills and the eastern Nebraska panhandle. Frost will be
possible in these areas early Saturday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible later this afternoon into the
evening.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

In the hours before

Local storm report, May 16, 3:11 PM MDT, 2 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
411 PM CDT TUE MAY 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 AM     HAIL             22 SSE GORDON           42.51N 102.04W
05/16/2017  E0.88 INCH       CHERRY             NE   PUBLIC

            DELAYED REPORT

&&

SNIVELY
Special weather statement, May 16, 5:30 PM MDT, 30 minutes before
Special Weather Statement
National Weather Service North Platte NE
530 PM MDT TUE MAY 16 2017

NEZ022-056-057-170015-
Deuel NE-Garden NE-Keith NE-
530 PM MDT TUE MAY 16 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN KEITH...SOUTH
CENTRAL GARDEN AND EASTERN DEUEL COUNTIES UNTIL 615 PM MDT...

At 529 PM MDT, Doppler radar was tracking a strong thunderstorm near
Big Springs, moving northeast at 15 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Big Springs, Barton, Goldeneye State Wildlife Management Area,
Megeath, Windlass Hill and Lake View Campground.

This includes Interstate 80 in Nebraska between mile markers 93 and
116.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4101 10193 4100 10234 4129 10233 4126 10183
TIME...MOT...LOC 2329Z 232DEG 13KT 4112 10209

Snively

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 6:17 PM MDTSpecial Weather StatementLBFMcPherson43 min
May 16, 6:31 PM MDTSpecial Weather StatementLBFArthur, Keith44 min
May 16, 6:37 PM MDTSpecial Weather StatementLBFHayes38 min
May 16, 6:45 PM MDTSevere Thunderstorm WarningLBFLincoln, Perkins45 min
May 16, 7:18 PM MDTSpecial Weather StatementLBFFrontier, Grant, Hooker, Lincoln, Logan, McPherson and 1 more57 min
May 16, 7:53 PM MDTAreal Flood AdvisoryLBFLincoln2 hr
May 16, 8:12 PM MDTSpecial Weather StatementLBFLogan48 min
May 16, 8:16 PM MDTSpecial Weather StatementLBFHooker, McPherson, Thomas44 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.